Tennessee, 2014

Flash Flooding and Damaging Winds in Tennessee, August 11, 2014

August 11, 2014 · NWS MRX · 5 events in 4 counties and zones

A boundary across east Tennessee triggered thunderstorms during the evening hours. A couple of trees were downed by the wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across east Tennessee triggered thunderstorms during the evening hours. A couple of trees were downed by the wind. With a moist atmosphere in place reports of flooding was also seen on the roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 11, 2:16 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 11, 2:16 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT MON AUG 11 2014

.SHORT TERM (TONIGHT AND TUESDAY)...WARM AND MOIST AIR MASS STILL
OVER THE AREA THIS AFTERNOON...WITH PRECIPITABLE WATER AMOUNTS
APPROACHING 2 INCHES.  THUNDERSTORMS LIKELY TO HAVE TORRENTIAL
RAINS...AND SOME OF THE CELLS ARE TRAINING ON THE NORTHERN PLATEAU.
WEAK SHORT WAVE MOVING THROUGH THE AREA THIS AFTERNOON AND THIS
EVENING.  AS THE BACKSIDE OF THIS SHORT WAVE MOVES THROUGH...THE
TRAINING CELLS SHOULD BE LESS COMMON...AND THE DEEPER MOISTURE
SHOULD BE MOVING OFF TO THE EAST LATER TONIGHT...THEREBY REDUCING
ANY FLOODING THREAT.

FOR LATER TONIGHT AND EARLY TUESDAY...GOING WITH MOSTLY SHOWERS
RATHER THAN STORMS.  TUESDAY AFTERNOON A WEAK COLD FRONT MOVES
THROUGH THE AREA...COULD HAVE A LINE OF STORMS AHEAD OF THE
FRONT...BUT NOT A GREAT FOCUS ALONG THE FRONT AS ALL WINDS VEER AS A
SURFACE LEE TROUGH DEVELOPS IN THE CAROLINAS.  STORMS TUESDAY COULD
HAVE GUSTY OUTFLOW WINDS AS MID AND UPPER LEVELS DRY OUT.   FRONT
SHOULD BE THROUGH THE AREA BY SUNSET TUESDAY EVENING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS ARE IN DECENT
AGREEMENT FOR THE LONG TERM PERIOD...AND FORECAST CONFIDENCE IS A
TICK ABOVE AVERAGE FOR THIS TIME OF YEAR FOR THE LONG TERM PERIOD.
MAY BE A LINGERING SHOWER INTO TUESDAY NIGHT...SO WILL CARRY SLIGHT
CHANCE TO LOW CHANCE POPS. SURFACE HIGH PRESSURE WILL BUILD IN
PROVIDING A DRIER PERIOD BEHIND THE FRONT WEDNESDAY INTO AT LEAST
THE FIRST PART OF THE WEEKEND...WITH COOLER THAN NORMAL TEMPS EARLY
FOLLOWED BY SOME GRADUAL WARMING.  A SECONDARY COLD FRONT IS
FORECAST TO PUSH TOWARD THE AREA THURSDAY/THURSDAY NIGHT...BUT
APPEARS THIS FRONT WILL BE DISSIPATING AS IT APPROACHES SO WILL NOT
CARRY ANY PRECIP WITH THIS FEATURE. BY SUNDAY AND/OR
MONDAY...MOISTURE IS FORECAST TO BE ON THE INCREASE AND THE NEXT
UPPER LEVEL SHORT WAVE MAY BE APPROACHING...SO WILL CARRY LOW POPS
FOR SHOWERS AND THUNDERSTORMS BOTH DAYS. WILL UNDERCUT GFS
MOS TEMPS A BIT FOR QUITE A FEW HIGHS...WITH GENERALLY MORE MINOR
TWEAKS TO GFS MOS MIN TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  88  65  85 /  40  20  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  87  64  82 /  60  30  20  10
OAK RIDGE, TN                       69  87  62  82 /  60  30  20  10
TRI CITIES AIRPORT, TN              68  84  60  79 /  70  50  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM/LW
Hazardous weather outlook, Aug 11, 2:24 PM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT MON AUG 11 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
324 PM EDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SOME STORMS THIS AFTERNOON AND THIS EVENING WILL HAVE GUSTY OUTFLOW
WINDS...MOST GUSTS LESS THAN 40 MPH...BUT A FEW OF THE STRONGER
STORMS COULD HAVE WIND GUSTS THAT EXCEED 50 MPH. ALSO...SOME AREAS
GETTING SEVERAL ROUNDS OF STORMS COULD RESULT IN LOCALIZED FLOODING
THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY WIND DAMAGE REPORTS OR FLOODING
THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Aug 11, 12:45 PM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EDT MON AUG 11 2014

TNZ012-013-111830-
CAMPBELL TN-SCOTT TN-
145 PM EDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL AND NORTHERN
SCOTT COUNTIES UNTIL 230 PM EDT...

AT 143 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR ONEIDA...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...ONEIDA...HUNTSVILLE...HELENWOOD...JELLICO...WINFIELD...
FINCASTLE...BIG SOUTH FORK NATIONAL...WHITE OAK...ELK VALLEY...HONEY
CREEK S.P....INDIAN MOUNTAIN S.P. AND KETCHEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.  DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED AS WELL.  SEEK SHELTER INSIDE A STRUCTURE OR VEHICLE TO
PROTECT YOURSELF FROM LIGHTNING.

&&

LAT...LON 3659 8399 3637 8397 3643 8466 3660 8476
TIME...MOT...LOC 1743Z 270DEG 18KT 3653 8443
Special weather statement, Aug 11, 3:19 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT MON AUG 11 2014

TNZ012-035-112115-
MORGAN-SCOTT-
419 PM EDT MON AUG 11 2014

...A STRONG THUNDERSTORM WILL AFFECT MORGAN AND SCOTT COUNTIES...

AT 418 PM EDT...A STRONG THUNDERSTORM WAS 13 MILES SOUTHEAST OF
JAMESTOWN...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARTBURG...SUNBRIGHT...ROBBINS...ELGIN...FROZEN HEAD S.P....SLICK
ROCK...RUGBY...RUGBY S.P....DEERLODGE...HIGH POINT AND PETROS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3624 8488 3628 8488 3629 8487 3629 8484
      3630 8482 3630 8480 3633 8477 3633 8476
      3634 8474 3635 8474 3635 8473 3637 8473
      3639 8439 3604 8448 3617 8490 3621 8491
TIME...MOT...LOC 2018Z 278DEG 23KT 3626 8482

DGS
Special weather statement, Aug 11, 3:43 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT MON AUG 11 2014

TNZ040-041-073-074-112130-
COCKE SMOKY MOUNTAINS-NORTHWEST COCKE-NORTH SEVIER-SEVIER SMOKY
MOUNTAINS-
443 PM EDT MON AUG 11 2014

...A STRONG THUNDERSTORM WILL AFFECT COCKE AND SEVIER COUNTIES...

AT 442 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTHEAST OF
GATLINBURG...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PITTMAN CENTER AND COSBY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3578 8339 3587 8340 3592 8320 3576 8318
TIME...MOT...LOC 2042Z 261DEG 8KT 3583 8336

DGS
Special weather statement, Aug 11, 4:03 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT MON AUG 11 2014

TNZ035-036-067-112200-
ROANE-MORGAN-ANDERSON-
503 PM EDT MON AUG 11 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROANE...MORGAN...
ANDERSON...

AT 503 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF WARTBURG TO 8 MILES EAST OF
FAIRFIELD GLADE...AND MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...CLINTON...KINGSTON...ROCKWOOD...WARTBURG...OLIVER
SPRINGS...MIDTOWN...HARRIMAN...OAKDALE...COALFIELD...PINE ORCHARD...
PETROS...FROZEN HEAD S.P. AND DEARMOND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3592 8469 3598 8471 3603 8476 3604 8476
      3617 8456 3614 8409 3580 8455
TIME...MOT...LOC 2103Z 285DEG 17KT 3618 8452 3602 8475

DGS
Special weather statement, Aug 11, 4:14 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT MON AUG 11 2014

TNZ044-045-112200-
WASHINGTON-UNICOI-
514 PM EDT MON AUG 11 2014

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...UNICOI...

AT 514 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF ERWIN...
MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ERWIN...BANNER HILL...MIDWAY...UNICOI AND EMBREEVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3612 8233 3612 8235 3610 8239 3607 8256
      3619 8263 3632 8237 3613 8230
TIME...MOT...LOC 2114Z 255DEG 20KT 3613 8257

DGS

The radar

The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
August 11, 6:06 PM EST to 6:15 PM EST
Where
Roane County, Harriman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.930, -84.550

Law enforcement personnel reported a tree downed by thunderstorm wind on Morning Drive in Harriman.

Thunderstorm Wind, Roane

When
August 11, 6:15 PM EST to 6:18 PM EST
Where
Roane County, Oak Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.020, -84.270

Law enforcement personnel reported a tree downed by thunderstorm wind on Highway 95 near Oak Ridge.

Flash Flood, Meigs

When
August 11, 8:45 PM EST to 10:10 PM EST
Where
Meigs County, 1 mi NE of Decatur to 2 mi W of Decatur
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.530, -84.787

High water caused road closures in town.

Flash Flood, McMinn

When
August 11, 9:00 PM EST to 10:10 PM EST
Where
McMinn County, 3 mi E of Niota to 2 mi NE of Niota
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.520, -84.517

Several roads were flooded. One vehicle stranded.

Flash Flood, Monroe

When
August 11, 9:00 PM EST to 10:10 PM EST
Where
Monroe County, 1.5 mi SSE of Madisonville to 9 mi NE of Madisonville
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.500, -84.360

Water covering several roadways. Isbill Road closed. Water got into the basement of a home in Sweetwater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531263, 531269, 535730, 535725, 535739.